Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 72, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 16, 2023, 11:29 PM CDT for Clark County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2023, 11:29 PM CDT (04:29 UTC)
- Expired
- Aug 17, 2023, 12:15 AM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
643
WUUS53 KARX 170429
SVRARX
WIC019-170515-
/O.NEW.KARX.SV.W.0072.230817T0429Z-230817T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1129 PM CDT Wed Aug 16 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clark County in central Wisconsin...
* Until 1215 AM CDT.
* At 1128 PM CDT, severe thunderstorms were located along a line
extending from near Owen to Augusta, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Owen around 1135 PM CDT.
Colby and Dorchester around 1150 PM CDT.
Abbotsford around 1155 PM CDT.
Greenwood around 1205 AM CDT.
Loyal around 1215 AM CDT.
Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Atwood, Tioga, Christie, Lynn, Longwood and
Curtiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4449 9032 4462 9092 4487 9092 4503 9072
4503 9031
TIME...MOT...LOC 0428Z 272DEG 36KT 4499 9061 4469 9114
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow5 follow-up statements
326
WWUS53 KARX 170440
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1140 PM CDT Wed Aug 16 2023
WIC019-170515-
/O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1140 PM CDT Wed Aug 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CLARK COUNTY...
At 1140 PM CDT, severe thunderstorms were located along a line
extending from near Dorchester to near Augusta, moving east at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Colby and Dorchester around 1150 PM CDT.
Abbotsford around 1155 PM CDT.
Neillsville around 1220 AM CDT.
Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Atwood, Tioga, Christie, Lynn, Longwood and
Curtiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4449 9032 4462 9092 4482 9092 4503 9052
4503 9031
TIME...MOT...LOC 0440Z 284DEG 29KT 4502 9041 4468 9100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow164
WWUS53 KARX 170447
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1147 PM CDT Wed Aug 16 2023
WIC019-170515-
/O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1147 PM CDT Wed Aug 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL CLARK COUNTY...
At 1147 PM CDT, severe thunderstorms were located along a line
extending from Abbotsford to near Fairchild, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Abbotsford, Colby and Dorchester around 1150 PM CDT.
Neillsville around 1210 AM CDT.
Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Atwood, Tioga, Christie, Lynn, Longwood and
Curtiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4449 9032 4462 9092 4475 9092 4503 9035
4503 9031
TIME...MOT...LOC 0447Z 288DEG 37KT 4497 9031 4464 9092
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow365
WWUS53 KARX 170458
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1158 PM CDT Wed Aug 16 2023
WIC019-170515-
/O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1158 PM CDT Wed Aug 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL CLARK COUNTY...
At 1158 PM CDT, severe thunderstorms were located along a line
extending from near Spencer to 6 miles northeast of Humbird, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Spencer around 1205 AM CDT.
Other locations impacted by these severe thunderstorms include County
K And Capital Road, Chili, Hog Corners, Highway 73 And 98, Chili
Corners, Tioga and Christie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 9089 4462 9091 4479 9066 4487 9031
4449 9032
TIME...MOT...LOC 0458Z 287DEG 38KT 4483 9031 4460 9081
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow697 WWUS53 KARX 170508 SVSARX Severe Weather Statement National Weather Service La Crosse WI 1208 AM CDT Thu Aug 17 2023 WIC019-170515- /O.CON.KARX.SV.W.0072.000000T0000Z-230817T0515Z/ Clark WI- 1208 AM CDT Thu Aug 17 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR SOUTHEASTERN CLARK COUNTY... At 1208 AM CDT, severe thunderstorms were located along a line extending from near Loyal to near Neillsville, moving southeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe storms will be near... Spencer around 1215 AM CDT. Other locations impacted by these severe thunderstorms include Chili, Chili Corners, Christie, Granton, The Neillsville Municipal Airport, Veefkind and Lynn. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4458 9074 4473 9053 4476 9031 4449 9032 TIME...MOT...LOC 0508Z 297DEG 33KT 4471 9045 4457 9063 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Skow
299
WWUS53 KARX 170514
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1214 AM CDT Thu Aug 17 2023
WIC019-170524-
/O.EXP.KARX.SV.W.0072.000000T0000Z-230817T0515Z/
Clark WI-
1214 AM CDT Thu Aug 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK COUNTY WILL
EXPIRE AT 1215 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with these thunderstorms.
LAT...LON 4458 9074 4473 9053 4476 9031 4449 9032
TIME...MOT...LOC 0514Z 272DEG 36KT 4471 9040 4457 9058
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:52 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 16, 10:52 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1052 PM CDT Wed Aug 16 2023 .DISCUSSION...(Tonight through Wednesday) Issued at 152 PM CDT Wed Aug 16 2023 Key Messages: - Breezy conditions going into the evening, with a storm threat from mid evening into the overnight - Smoke possible Thursday and Friday - Heat builds in starting this weekend Tonight: Breezy with storm threat As we start the latter half of August, a variety of weather to cover even with fairly tranquil conditions expected into next week. First focus is gradient winds and convective threat tonight as deepening mid level wave moves across southern Canada and northern Midwest/Great Lakes. Pressure falls continue to expand this afternoon as boundary layer winds increase ahead of this wave. Meanwhile associated cold front is also making good progress southeast and was already into northwest Minnesota as of 18z. Better moisture axis, and related MLCAPE, is along and ahead of front in a fairly narrow corridor. This extends from northwest Wisconsin to southwest Minnesota and could exceed 2000 J/kg with peak heating this afternoon. Have been watching observations compared to mesoscale models /like HRRR and RAP/ and a little worried instability could be a bit stronger than models hint but will continue to monitor trends. In any event, timing of front suggests MLCAPE values decreasing as storms approach so a bit higher risk for severe storms off to the west and north. Questions too about coverage with main forcing of wave quite a ways north yet. This might suggest northern counties, especially in Wisconsin, could run a higher risk for stronger storms this evening. Storms should remain tied to front and with stronger mid levels winds associated with wave, storms could pose a gusty wind or hail threat. Expect activity to weaken late evening on as front works south and east. Thursday - Friday: Cooler with some atmospheric smoke Once wave clears region and we return to a northwest flow, will need to track advection of western wildfire smoke. Fairly decent signals in HRRR/RAP runs of area of smoke settling into area later Thursday and perhaps persisting into Friday. Most of it should remain aloft but given subsidence behind wave, might see some lower level impact and related air quality alerts. Saturday into next week: Heat builds in with possible heat advisories From the weekend on we will be watching the growth of large upper ridge and heat dome over the central U.S. This has been persistent in medium range ensembles and showing good consistency in cluster means from Day 3 on. Strength and proximity of upper high suggest we should remain capped with convective threats running mainly north of us into next week before we see some retreating. Always have to watch for convective features in these scenarios in case passing wave flattens ridge a bit more than ensembles. So how warm? Even disregarding the usual GFS extreme numbers, could see some 27-29C 925mb temperatures on Sunday and perhaps next Tuesday which normally would correlate to mid to upper 90s. Anomalies in NAEFS still +2 to +3 deviations suggesting a hot period but perhaps not record. There is a day early next week when area record highs are a bit lower so could flirt with a few then. At this point not seeing higher surface dewpoints that would push further into excessive heat concerns, but could be bordering advisory for a few days, especially from Sunday on. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1052 PM CDT Wed Aug 16 2023 A shower/storm may impact KLSE near the beginning of the TAF period, but coverage this evening has been quite scattered, so confidence in thunder is low (20%). Otherwise, winds will shift NW and gust up to 25 kts on Thursday. A SCT/BKN cumulus field will rotate across the region on Thursday, mostly VFR, but MVFR conditions could not be ruled out briefly for a time on Thursday morning. Winds will subside Thursday evening. Wildfire smoke is expected to impact the area by later afternoon. Did introduce smoke at KRST, but confidence in visibility is lower at this time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Shea AVIATION...JM
Hazardous weather outlook, Aug 16, 2:48 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 248 PM CDT Wed Aug 16 2023 MNZ079-086>088-094-WIZ017-029-032>034-171200- Wabasha-Dodge-Olmsted-Winona-Mower-Taylor-Clark-Buffalo- Trempealeau-Jackson- 248 PM CDT Wed Aug 16 2023 This Hazardous Weather Outlook is for parts of southeast Minnesota...into western and north central Wisconsin. .DAY ONE...Tonight Scattered strong to severe thunderstorms are expected this evening and overnight. Main storm threat time is 8 PM to Midnight. Stronger storms could produce damaging winds to 60 mph and hail up to one inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A period of prolonged heat is shaping up for this weekend and early next week with afternoon heat indices topping out in the 90s to low 100s. .SPOTTER INFORMATION STATEMENT... While widespread spotter activation is not expected, a few groups may be needed. If you observe stronger winds or hail, please pass along your reports. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061- 171200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 248 PM CDT Wed Aug 16 2023 This Hazardous Weather Outlook is for parts of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms /30-40% chance/ are possible from late evening into the overnight hours. A few storms could be strong to severe with a threat for producing gusty winds or hail. Main storm threat time is 11pm to 3am. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A period of prolonged heat is shaping up for this weekend and early next week with afternoon heat indices topping out in the 90s to low 100s. .SPOTTER INFORMATION STATEMENT... While spotter activation is not expected, any reports of stronger winds or hail would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Special weather statement, Aug 16, 10:28 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
1028 PM CDT Wed Aug 16 2023
WIZ017-029-170430-
Taylor WI-Clark WI-
1028 PM CDT Wed Aug 16 2023
...Strong thunderstorms will impact portions of northern Clark and
Taylor Counties through 1130 PM CDT...
At 1028 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jump River to Elk Mound. Movement was east
at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Jump River around 1035 PM CDT.
Westboro around 1100 PM CDT.
Rib Lake around 1110 PM CDT.
Thorp around 1125 PM CDT.
Other locations impacted by these storms include Polley, The Mondeaux
Flowage, Atwood, Perkinstown, Highway M And Joe Martin Road, Esadore
Lake, Eidsvold, Longwood, Donald and Curtiss.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4477 9032 4484 9092 4538 9092 4538 9004
TIME...MOT...LOC 0328Z 271DEG 40KT 4543 9082 4489 9170
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SkowThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:28 PM CDT | Special Weather Statement | ARX | Taylor | 62 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.